Format

Send to

Choose Destination
Rev Med Interne. 2007 Feb;28(2):134-6. Epub 2006 Nov 13.

[Complete auriculoventricular block during chloroquine treatment].

[Article in French]

Author information

1
Service de rhumatologie, hôpital El-Ayachi, CHU Rabat-Salé, route de la plage, Salé, Maroc. sihamelaichaoui@yahoo.fr

Abstract

INTRODUCTION:

The cardiac toxicity of antimalarial agents is rare, it includes conduction disorders which can be complicated by third atrioventricular block and hypertrophic cardiomyopathy. We report two observations of patients who presented a complete heart block after several years of treatment by chloroquine.

CASE REPORT:

Two patients followed for rheumatoid polyarthritis, treated by antimalarial agents for average 12 years and corticotherapy, presented a syncopal complete heart block which required an implantation of a pace maker. After having eliminated all the other underlying causes for complete heart block, the antimalarial agents were accused and were stopped. The clinical evolution after interruption of the treatment was favorable.

CONCLUSION:

Our observations illustrate rare cardiac side effects observed in our two patients after long-term treatment by antimalarial agents. The diagnosis of antimalarial agents responsibility was retained on clinical and biological arguments after having eliminated the other causes. The insidious character of these complications imposes vigilance during the use of long-term treatment by antimalarial agents.

PMID:
17150283
DOI:
10.1016/j.revmed.2006.10.331
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center